Hail, Terry
- When
- June 9, 11:13 PM CST
- Where
- Terry County, Tokio
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.180, -102.580
Local broadcast media relayed a report of quarter size hail in Tokio.
A cold front moved through the area on the ninth which brought easterly upslope flow well into eastern New Mexico. Thunderstorms initially developed off of the higher terrain of eastern New Mexico and propagated southeastward into West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A cold front moved through the area on the ninth which brought easterly upslope flow well into eastern New Mexico. Thunderstorms initially developed off of the higher terrain of eastern New Mexico and propagated southeastward into West Texas. Sufficient atmospheric instability was present to allow these storms to grow upscale into a mesoscale convective system as it crossed into West Texas. A couple of severe thunderstorm reports were observed as this complex moved across the South Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 5:33 PM CST, 5 hours 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 633 PM CDT Mon Jun 9 2025 ...New AVIATION... .KEY MESSAGES... Updated at 625 PM CDT Mon Jun 9 2025 - Thunderstorm chances increase this evening and persist overnight, with locally heavy rain and a few severe storms possible. - Localized flash flooding and a few severe storms will be possible tomorrow evening across the southern South and Rolling Plains. - Daily chances for thunderstorms will continue through the weekend. && .SHORT TERM... (This evening through Tuesday) Issued at 228 PM CDT Mon Jun 9 2025 We are enjoying a welcome lull in the weather today as the convectively aided cold front that moved through last night has brought cooler and calmer conditions to the region. Early this afternoon the effective frontal zone stretches roughly from Temple to Midland, then westward to the mountains, where upslope flow has moisture pinned up against the higher terrain of NM. Weak convergence along the frontal zone may be enough to trigger an isolated storm or two late this afternoon or early this evening as CIN is minimized at peak heating. Should this happen, there is a low chance the northern fringe of this activity could edge into our southern zones. However, the much better bet is that convection currently just getting going over the north-central mountains of NM gradually grows upscale into an MCS that accelerates southeast this evening. Despite modest westerly mid-level flow around 20 knots, and relatively light easterly low-level winds, many CAMs agree that a line of storms will emerge from eastern NM mid-evening. This appears reasonable given a weak embedded mid-level disturbance within the moisture plume across from the southern Rockies. The MCS will translate southeastward into the thetae axis, breaching the NM/TX line after 02Z. The convection should cross roughly the southwest half to two-thirds of our CWA late evening/overnight. Early on, a potential for a few wind gusts as high as 65 mph, spotty quarter size hail and locally heavy rain will exist. The overall intensity will wane through the late night hours, though most guidance suggest some convection will persist most/all of the night. Outside of the storm influences, winds will be on the light side as lows dip back into the lower and middle 60s, with a few 50s near the NM line. Thereafter, confidence in the overall evolution of the weather drops on Tuesday. This as moisture (and potential instability if sufficient heating can be garnered) lingers in the region, but forcing is somewhat nebulous. If tonight's MCS does indeed pan out as expected, it should given the frontal zone another shunt southward, likely taking it out of play for much/all of the day Tuesday. Some weakness aloft, either in the form of a residual MCV and/or a low-amplitude shortwave trough approaching from the Desert Southwest, could provide a focus for lift. At this point, it looks like lift from the latter would not arrive until around or after 00Z Wednesday, and could be directed mostly to our south. Regarding the MCV, confidence is low on if it will develop, and if it does where it will reside by Tuesday afternoon. All said, confidence in thunderstorm coverage/location is not great for Tuesday. Much of the high-res guidance suggest the bulk of the activity Tuesday afternoon will be south and southwest of the CWA, with only isolated to scattered activity, at best, locally. On the other hand, the courser NWP tend to favor more coverage/rainfall locally during the day Tuesday. We tended to lean toward the CAMs, though given low overall confidence, only reduced the NBM PoPs modestly on Tuesday. This still leaves PoPs as high as 50-60% over the central and western South Plains Tuesday afternoon, which may end up being way too high. Either way, where storms do develop, rich moisture and weak flow aloft will result in slow storm motions and a risk of heavy/excessive rainfall. The cloud cover and potential rain will help keep temperatures down, with highs mostly in the lower to middle 80s. && .LONG TERM... (Tuesday night through next Sunday) Issued at 228 PM CDT Mon Jun 9 2025 The northern quadrant of a maturing MCS is forecast to be ongoing across portions of the southern South and Rolling Plains, governing the potential for heavy rainfall, and a few severe-caliber wind gusts and marginally-severe hail through the early morning hours Wednesday. The coverage of storms will diminish with northeastward extent as the core of the vorticity lobe rotates over the CWA and north of the quasi-stationary front, which should be located in the Permian Basin following convective reinforcement via outflow from the MCS the morning prior. This should act to keep most of the storms in the southern zones, and additional adjustments to PoPs may be necessary in forthcoming assessments. Corfidi vectors will be largely aligned while continuing to approach zero as the center of the vorticity lobe moves directly over W TX, eventually resulting in a gradual decay of the MCS, with thunderstorm coverage becoming widely-scattered farther north into the far southern TX PH. Heavy rainfall will be the primary threat into the nighttime hours, especially as the columns saturate, but localized, severe-caliber gusts will be possible prior to midnight CDT Wednesday before the sub-cloud layer becomes moist-adiabatic. The 11/00Z sounding climatology from WFO MAF indicates that the 99th percentile for PWATs is 1.53", with a record value of 1.55"; and PWATs will near or exceed the 99th percentile late tomorrow night over portions of the CWA. It appears that the largest footprint of heavy rainfall will be across the southern zones where the strongest divergence is aloft. Mid- and high-level confluence on the backside of the vorticity lobe and attendant 250 mb jet streak will terminate the flash flooding risk by dawn Wednesday, and NBM PoPs were trimmed below mentionable threshold across the Caprock Escarpment for the afternoon hours. Farther east, a MCV may generate additional storms through the early evening across the Rolling Plains, with coverage gradually diminishing after dark as the vorticity lobe is slow to rotate into the south-central Great PLains. Diurnally-driven storms are then forecast to develop across eastern NM, and propagate towards the state line by the evening hours, so the slight chance PoPs have been retained for the time being. High temperatures Wednesday were lowered slightly from the NBM to account for the shunted mixing heights via convective overturning, with highs forecast to peak in the lower 80s area-wide beneath cloud debris. Low PoPs have been retained throughout the rest of the week and into the weekend, as a skinny EML is forecast to remain intact beneath an uncapped airmass each afternoon. However, weak, large-scale forcing for ascent will act to keep coverage isolated, with diurnally-driven storms possible across portions of the CWA through the weekend. Some storms may be severe each day, with a primary risk for low-end, severe-caliber gusts, given sufficient water-loading amidst weak shear throughout the cloud-bearing layer. The mid/upper-level air pattern is forecast to deamplify, with a quasi-zonal splitting of the jet stream occurring over the northern U.S., as the subtropical ridge amplifies over the Desert Southwest. Temperatures will warm up into the lower-middle 90s throughout the latter half of the period as the subtropical ridge amplifies, with a gradual drying trend to follow heading into early next week as the ridge shifts eastward. Sincavage && .AVIATION... (00Z TAFS) Issued at 625 PM CDT Mon Jun 9 2025 Potential for convection overnight is the primary aviation concern with this TAF package, especially at KLBB/KPVW. A cluster or broken line of TSRA is expected to cross the TX/NM state line near or after 03z, then continue moving east-southeastward through the rest of the evening and likely impacting KLBB and KPVW near or after 05z. TSRA will likely bring a period of strong and erratic wind gusts and possibly result in a brief period of IFR visibility before exiting to the east of the terminals after 08z. Convection is currently expected to remain clear of KCDS entirely. Outside of the line of TS, VFR is expected to prevail. There is a small chance that MVFR CIGs and perhaps some additional TS develop after sunrise at KLBB and KPVW, but the probability of this occurring is too low for TAF mention at this time. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...23 LONG TERM....09 AVIATION...30
Hazardous Weather Outlook National Weather Service Lubbock TX 220 PM CDT Mon Jun 9 2025 TXZ021>044-101930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 220 PM CDT Mon Jun 9 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A line of storms is expected to track southeast out of eastern New Mexico this evening before weakening over the South Plains and Rolling Plains overnight. Locally heavy rain and a few instances of wind gusts to 65 mph and quarter size hail are possible this evening, primarily across the southwest Texas Panhandle into the western and perhaps central South Plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Daily chances for thunderstorms continue this week. Locally heavy rain and flooding will be possible at times, especially Tuesday night into Wednesday morning. Some storms may be severe, with damaging winds gusts up to 60 mph as the primary hazard, though instances of large hail around quarter size will be possible as well Tuesday night into Wednesday morning. The greatest potential for localized flash flooding and severe storms tomorrow night into Wednesday morning is across the southern South and Rolling Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Lubbock radar (KLBB), 88 km away, was scanning. The volume nearest the first event began at 05:18 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Local broadcast media relayed a report of quarter size hail in Tokio.
The Automated Surface Observing System at Lubbock International Airport measured a severe wind gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271532, 1271533.